2 drug errors in the last year

  1. Hi guys.
    I made my second drug error within a year last night. Fortunately the patient was unharmed. I didn't even notice it myself, it was pointed out to me.
    Needless to say, I wrote it up on an incident form, documented it, informed the staff now looking after the patient, informed the doctor, etc.
    I just can't believe I could have been so careless. The patient had a raised INR and was written up for IV Vitamin K, 3 doses on 3 different days. I gave all three doses at once. STUPID! I thought at the time it was odd. checked again, checked the dose, missed the date.
    There were many contributory factors, but at the end of the day it's my fault, I didn't check the chart properly or even query the 'odd' dose.
    Thankfully, the triple dose had no effect on the patient's INR (it was raised still further the next day).


    My main concern is that it will happen again. I'm usually very consciencous (sp?) but certainly the situation could happen again (understaffed, night shift rotation, me being tired and stressed, understaffed late shift unable to give meds at time prescribed, pt on many IV meds).

    Obviously this has given me a jolt, and I will be making darn sure I don't give ANYONE any med unless it is absolutely correct on all 5 points.

    I'm also about to start a new job - I really don't want to have a reputation following me of many drug errrors!


    Thanks for 'listening'.
    •  
  2. 16 Comments

  3. by   LargoLPN
    Try not to beat yourself up over it, learn from your mistakes. If something doesn't look right to you, go with your gut and look in to it. Ask Dr to confirm order, ask co nurse is this right? This doesn't look right to me.
  4. by   SuesquatchRN
    Only two med errors in an entire year? Girl, you're good!
  5. by   TazziRN
    I agree, don't beat yourself up. Learn from it. You knew the order was funny, next time you get that feeling ask someone else to take a look at it. I take no chances with med orders, if it doesn't seem right I ask another nurse to look at it. I'll even do that when I have a brain freeze: "Hey guys, I'm drawing a blank right now.....is this dose correct?"
  6. by   Tweety
    I'm sorry to hear this. Good luck. We all make mistakes and we live and we learn.
  7. by   nurseangel47
    You're alright. I wonder what the annual average of med errors would be if a mathematics major were to get ahold of that potential calculations question? LOL Be gentler with yourself. As another post implied, two med mistakes in only one year? It's not bad for an annual span, believe me!
  8. by   GingerSue
    it's good that you intend to prevent future errors
    and you realize the important of the 5 rights

    and so, now you have to implement those 5 rights
    and monitor yourself at all times,
    be very self-aware of what you are doing

    good for you for learning from the errors
  9. by   P_RN
    I HATE giving Vitamin K IV. Was the INR really so high that holding warfarin or giving ffp would be contraindicated?
  10. by   gitterbug
    You are human, we all make mistakes. Sounds like you took proper steps to protect patient. You will remember this and take measures to prevent making the mistake again.
  11. by   cardiacRN2006
    Quote from P_RN
    I HATE giving Vitamin K IV. Was the INR really so high that holding warfarin or giving ffp would be contraindicated?

    I've never given it IV....
    We give it all the time for increased PT/INR in addition to FFP. But usually our elevated PT/INRs are due to liver disease and not to coumadin use.
    I dunno, I like giving meds that come in glass ampules!
  12. by   mmsparkle
    Quote from P_RN
    I HATE giving Vitamin K IV. Was the INR really so high that holding warfarin or giving ffp would be contraindicated?
    Thank you all for all your replies and support.
    Darned right I'm extra careful now!

    INR wasn't even that high, warfarin had been withheld. Not sure why not FFP, prob because Vit K is cheaper. This IS the NHS...
  13. by   cheshirecat
    We have to check all our IV drugs with another RN. Can still make mistakes though due to staffing levels, patient ratios etc. Learn by your mistakes, but don't be too hard on yourself. You are only human. Patient was ok and did not suffer.
  14. by   CaLLaCoDe
    If you give IVP vitamin K make darn sure you push it slowly; one of our patient's nearly died of a MI from a doctors "push the vitamin K stat order."
    I can't remember why he ordered it, possibly to prevent a hemorrhage at a hemaquit site>>????anyway subques my favorite route for this baby:spin:

close